Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 240, NWS Mobile, AL

July 30, 2003Escambia County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Jul 30, 2003, 3:01 PM CDT for Escambia County, Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2003, 3:01 PM CDT (20:01 UTC)
Expired
Jul 30, 2003, 3:45 PM CDT
In force
44 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Escambia County, FL

The radar

The Mobile radar (KMOB), 83 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 8.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 2003-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 2003-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1282 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

931 
WUUS54 KMOB 302001
SVRMOB
FLC033-302045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
259 PM CDT WED JUL 30 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ESCAMBIA COUNTY IN NORTHWEST FLORIDA

* UNTIL 345 PM CDT

* AT 259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF BAY SPRINGS...MOVING EAST
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOLINO...COTTAGE HILL BY 315 PM CDT
  GONZALEZ...ENSLEY BY 325 PM CDT

STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THIS STORM.  IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3075 8731 3052 8724 3050 8727 3061 8740
          3069 8740 3069 8745 3075 8753 3086 8752
          3085 8733

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:56 PM CDT, 5 minutes earlier.

Area forecast discussion, Jul 30, 2:56 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
256 PM CDT WED JUL 30 2003

.SHORT TERM...UPPER ANALYSIS SHOWS A LONGWAVE TROF ANCHORED OVER THE
CENTRAL U.S. WITH SHORTWAVE ENERGY TRACKING ACROSS THE DEEP SOUTH
THRU ITS BASE.  THIS AND STORM OUTFLOWS HAVE RESULTED IN SCATTERED TO
NUMEROUS AFTERNOON STORMS PUSHING SE ACROSS THE INTERIOR SECTIONS...
WHILE THE SEA BREEZE HAS STORMS FURTHER SOUTH.  EXPECT THESE STORMS
TO CONVERGE ACROSS THE CENTRAL ZONES...THEN SAG SOUTH TOWARD THE
COAST THRU THE EVENING.  WILL HOLD ONTO SCATTERED POPS THIS
EVENING...THEN ISOLATED AFTER MIDNIGHT.  EXPECT ANOTHER ROUND OF
LIKELY POPS FOR THURSDAY AS MODELS SHOW A STRONGER SHORTWAVE
PUSHING FURTHER SOUTH THRU THURSDAY NIGHT.  AS THIS FEATURE PUSHES
EAST ON FRIDAY AND DRIER AIR BEGINS TO FILTER IN FROM THE W-NW...
EXPECT SCATTERED POPS WITH SLIGHTLY BETTER COVERAGE OVER THE EASTERN
AND FL COASTAL ZONES ON FRIDAY.  A WARM/DRIER WESTERLY MID LEVEL
FLOW SHOULD PROVIDE SOME CAPPING OVER THE WEEKEND...BUT A SUSPICIOUS
NW FLOW ALOFT AND A MOIST SWLY SURFACE FLOW WILL WARRANT LOW CHANCE
POPS (30%) THRU THE WEEKEND.  GUIDANCE TEMPS ARE VERY CLOSE AND
SIMILAR TO PERSISTENCE...SO WONT STRAY FAR THERE.

.EXTENDED...WILL SHOW SCATTERED AFTERNOON AND ISOLATED EVENING
POPS THRU THE EXTENDED.  HOWEVER...EXPECT A WARM WLY MID LEVEL FLOW
TO PROVIDE CAPPING AND HOLD MONDAY POPS IN THE LOW CHANCE CATEGORY.
THEN RAIN CHANCES SHOULD INCREASE SLIGHTLY THRU THE WEEK AS THE
LOW-MID S-SWLY FLOW DEEPENS AREA MOISTURE WHILE ANOTHER CENTRAL
U.S. UPPER TROF BECOMES MORE ACTIVE AND TRIES TO PUSH ANOTHER
FRONTAL BOUNDARY INTO THE DEEP SOUTH TOWARD THE END OF THE WEEK.

.MARINE...LIGHT TO OCCASIONALLY MODERATE W TO SW FLOW WILL PERSIST
THROUGH THE PERIOD...WITH SEAS HOLDING AROUND 2 FEET.  SHORTWAVE
ENERGY WILL RESULT IN SCATTERED TO NUMEROUS STORM COVERAGE OVER THE
BAYS AND NEAR SHORE WATERS ON THURSDAY.  GRADIENT/WINDS MAY RELAX A
BIT MORE OVER THE WEEKEND AS WEAK HIGH PRESSURE BUILDS FROM THE EAST
OVER THE COASTAL WATERS.

.FIRE...NO CONCERNS AT THIS TIME.

.PRELIMINARY TEMPS / POPS...
MOBILE     73 88 74 90 / 30 60 30 50
PENSACOLA  74 88 75 89 / 30 60 30 50
DESTIN     76 87 77 88 / 30 60 30 50
EVERGREEN  70 88 71 90 / 40 60 40 50
WAYNESBORO 70 88 71 90 / 40 60 40 40
CAMDEN     70 88 71 90 / 30 60 40 40

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

39/12
Hazardous weather outlook, Jul 30, 5:45 AM CDT, 9 hours 16 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-301700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
545 AM CDT TUE JUL 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

SCATTERED SHOWERS AND THUNDERSTORMS...NEAR THE COAST THIS MORNING...
WILL DEVELOP AND EXPAND IN COVERAGE INLAND BY LATE MORNING. THE
STRONGEST STORMS WILL OCCUR THIS AFTERNOON DURING MAXIMUM HEATING.
SOME OF THE STORMS WILL LIKELY PRODUCE FREQUENT LIGHTNING...GUSTY
WINDS TO 40 MPH AND HEAVY RAIN. THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW HOWEVER THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE...MOSTLY FROM THE
LATE MORNING INTO THE EARLY EVENINGS. NO WIDESPREAD HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGER AND STORM SPOTTER ACTIVATION WILL NOT BE
REQUIRED FOR SEVERE WEATHER PURPOSES TODAY.

In the hours before

Special weather statement, Jul 30, 12:45 PM CDT, 2 hours 16 minutes before
ALZ051>056-MSZ067-075-076-301900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1245 PM CDT WED JUL 30 2003

...STRONG THUNDERSTORMS DEVELOPING OVER WASHINGTON...CONECUH...
MONROE...CLARKE...WILCOX...CHOCTAW...PERRY...GREENE AND WAYNE
COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
DEVELOPING ALONG AND NORTH OF A RICHTON...CHATOM...GROVE HILL LINE.
THE STORMS WILL CONTINUE TO DEVELOP AND MOVE EAST-SOUTHEAST AT
AROUND 10 MPH THROUGH 200 PM.

THE PRIMARY THREATS FROM THIS STORM ARE STRONG WIND GUSTS TO NEAR 40
MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN.

ALTHOUGH BELOW SEVERE LIMITS...THIS STORM COULD DOWN SMALL TREE LIMBS
OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY RAIN
COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD PRONE
AREAS.
Special weather statement, Jul 30, 2:04 PM CDT, 57 minutes before
ALZ051>053-MSZ067-302100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
204 PM CDT WED JUL 30 2003

...STRONG THUNDERSTORMS WILL CONTINUE ACROSS WASHINGTON...CLARKE
AND WAYNE COUNTIES...AND WILL MOVE INTO SOUTHERN CHOCTAW COUNTY
THROUGH 400 PM...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS EXTENDING FROM JUST SOUTH OF GROVE HILL...TO NEAR
CHATOM...TO NEAR WAYNESBORO.  THESE STRONG STORMS WILL CONTINUE TO
MOVE EAST AT AROUND 15 MPH THROUGH 400 PM...AFFECTING AREAS IN AND
AROUND...HAWTHORN...ST STEPHENS...SUNFLOWER...AND  WAGARVILLE.

THE PRIMARY THREATS FROM THESE STORMS WILL BE STRONG WIND GUSTS TO
NEAR 45 MPH...SMALL HAIL...FREQUENT DANGEROUS LIGHTNING...AND VERY
HEAVY RAIN.

ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY
RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD
PRONE AREAS.

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.